What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 13, 11:15 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 13, 11:15 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
1215 PM EDT Fri Aug 13 2021
.SYNOPSIS...
An upper level ridge will remain positioned just east of Cape
Hatteras today. A cold front over the Great Lakes will push
southeast across Pennsylvania Saturday, then high pressure will
build into the region late in the weekend. The remnants of
Tropical Storm Fred could potentially lift north into Pennsylvania
by the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Anomalous upper level ridge positioned just east of Cape
Hatteras will bring another day of high heat and humidity to
Central Pa. Heat advisory and excessive heat warning remain in
effect for this afternoon based on fcst max heat indices of
100-105F across much of the southeast half of the CWA. No reason
to deviate significantly from yesterday's highs, as this part
of the state will remain in the same air mass as Thursday.
Latest GEFS and ECENS 2m/850mb temp plumes support another day
of highs in the low to mid 90s across the southeast part of the
forecast area accompanied by high humidity.
All short range model guidance tracks a mid level vort max,
currently over Ohio, across northern Pa this afternoon and early
evening. Heating of moist, unstable air mass, combined with
arrival of the vort max, should result in developing
thunderstorms this afternoon. Expanded area of highest POPs
southeastward. The convective environment, characterized by
relatively weak vertical shear and moderate instability, is
supportive of a marginal wind damage threat. SPC marginal severe
threat painted across entire CWA, with far southwest corner
upgraded to SLGT risk with this mornings update. Added gusty
winds to wx grids accordingly.
Waning convection is anticipated this evening, as vort max exits
the region. However, cold front pushing in from the Grt Lks is
likely to be accompanied by scattered showers well into the
night across the northwest counties.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Mid level trough and best large scale forcing are progged to
pass north of Pa Saturday. However, high pwats and low level
convergence are enough to maintain the chance of showers along
surface cold front, as it sags southward through the forecast
area Saturday. Latest operational and ensemble models indicate
there will be enough pre-frontal, diurnal heating and resulting
instability to support the chance of thunderstorms across the
southeast corner of the forecast area. Otherwise, expect
brightening skies for much of the region by afternoon, as much
drier air filters in on northerly flow behind the front.
Ensemble 2m temp plumes indicate highs will be around 10F cooler
than today, with readings Saturday afternoon ranging from the
mid 70s over the northern tier, to the mid 80s in the southern
valleys.
Surface high and associated low pwat air mass are progged to
build into the region from the Grt Lks Saturday and Sunday,
supplying fair weather and low humidity. Position of surface
high settling into northern Pa should result in efficient
radiational cooling with readings likely dipping into the upper
40s in the northern valleys Sunday morning, along with patchy
valley fog.
Model RH profiles support mostly sunny skies Sunday across central
and nothern PA with a mixture of clouds and sun across the
south. Mixing down ensemble mean 850mb temps of around 12C
translates to expected highs ranging from the mid 70s over the
higher elevations of the Alleghenies, to the low 80s in the
valleys from I-80 south.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure will remain centered over New England and the
norhtern Mid-Atlantic Monday into Tuesday. Then the ridge axis
will shift a little further east allowing moisture to move
northward along the spine of the Appalachians. Also the upper
level ridge axis will shift east with southwest flow aloft
bringing increased clouds.
Temperatures next week will be relatively pleasant, as they
will stay mostly in the 70s and the lower 80s with persistent
cloud cover though mid week with low to mid 80s Thursday and
Friday. Dewpoints will be in the 50s and 60s Monday, but
increase a few degrees each day beginning Tuesday, contributing
to very muggy conditions mid to latter week.
There is a chance for daily rain showers and thunderstorms with
a northward surge of moisture from the remnants of Fred moving
into Tuesday. Much uncertainty remains. Scatter thunderstorms
are possible each afternoon all week mainly following a diurnal
trend with best POPs Tuesday afternoon into evening. There may
be some enhancement from shortwaves especially Thursday into
Friday but model uncertainties making timeing anything
difficult.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Fog/haze and shallow stratus will fade quickly after sunrise at
KIPT/KMDT/KLNS giving way to VFR conditions through the
remainder of the morning. Moderate instability will fuel another
round of scattered t-storms later this afternoon/evening which
may produce localized strong wind gusts >40kts from 270-330 deg.
Showers should accompany cold front and impact the NW 1/2 of
the airspace early tonight. Post-frontal/upslope sub-VFR cigs
are most likely at KBFD/KJST late tonight into early Saturday
morning. Secondary cold front could trigger one final round of
sct storms over the southeast 1/2 of the airspace Saturday PM
before northerly flow directs substantially drier air into CPA
Saturday night. As skies clear out and temps drop into the 50s,
there could be patchy valley fog especially in the northern
tier late Saturday night/early Sunday morning.
Outlook...
Sun...AM Patchy valley fog northern 1/2. Otherwise, VFR.
Mon...Iso-sct PM t-storm impacts possible mainly SW 1/3.
Tue...Increasing coverage of showers/t-storms.
&&
.CLIMATE...
High temperature of 94 degrees at Altoona tied the previous
record high set in 2016.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for PAZ026>028-035-
036-046-049>053-056-058-063.
Excessive Heat Warning until 7 PM EDT this evening for PAZ057-
059-064>066.
&&
SYNOPSIS...Fitzgerald/Gartner
NEAR TERM...Fitzgerald/Gartner
SHORT TERM...Watson/Fitzgerald
LONG TERM...Watson/DeVoir
AVIATION...Steinbugl
Hazardous weather outlook, Aug 13, 12:37 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
137 PM EDT Fri Aug 13 2021
PAZ057-059-064>066-141745-
Dauphin-Lebanon-Adams-York-Lancaster-
137 PM EDT Fri Aug 13 2021
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Excessive Heat Warning.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ036-056-058-063-141745-
Franklin-Perry-Schuylkill-Cumberland-
137 PM EDT Fri Aug 13 2021
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-141745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-
137 PM EDT Fri Aug 13 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Strong thunderstorms with gusty winds and small hail are possible
late this afternoon or evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ026>028-035-046-049>053-141745-
Huntingdon-Mifflin-Juniata-Fulton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-
137 PM EDT Fri Aug 13 2021
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Strong thunderstorms with gusty winds and small hail are possible
late this afternoon or evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
BG
In the hours before
Local storm report, Aug 13, 9:05 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 AM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 3 SSW GOLDSBORO 40.12N 76.77W
08/12/2021 YORK PA PUBLIC
TREE DOWN.
&&
QRMSpecial weather statement, Aug 13, 12:49 PM EST, 51 minutes before
Special Weather Statement
National Weather Service State College PA
149 PM EDT Fri Aug 13 2021
PAZ036-056-063-064-131830-
Perry PA-Adams PA-Franklin PA-Cumberland PA-
149 PM EDT Fri Aug 13 2021
...Strong thunderstorms will impact portions of western Adams,
Franklin, Cumberland and Perry Counties through 230 PM EDT...
At 148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Perulack to Claylick. Movement was east at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chambersburg, Carlisle, Waynesboro, Gettysburg, Shippensburg,
Greencastle, Guilford, Plainfield, St. Thomas, Schlusser, Carroll
Valley, Boiling Springs, Fayetteville, Wayne Heights, Mount Holly
Springs, Mont Alto, Newport, Duncannon, Scotland and Newville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Pennsylvania.
&&
LAT...LON 3972 7793 4033 7762 4038 7753 4040 7753
4060 7696 4057 7699 4047 7695 4039 7703
4035 7699 3972 7729
TIME...MOT...LOC 1748Z 251DEG 29KT 4032 7762 3975 7791
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRSpecial weather statement, Aug 13, 12:59 PM EST, 41 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Fri Aug 13 2021
PAZ026>028-035-036-131830-
Fulton PA-Franklin PA-Juniata PA-Huntingdon PA-Mifflin PA-
159 PM EDT Fri Aug 13 2021
...Strong thunderstorms will impact portions of southeastern
Huntingdon, western Franklin, southwestern Mifflin, Fulton and
southwestern Juniata Counties through 230 PM EDT...
At 159 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blacklog to Warfordsburg. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warfordsburg, Mount Union, Mercersburg, McConnellsburg,
Harrisonville, Fort Loudon, Big Cove Tannery, Waterfall, Rockhill
Furnace, Fort Littleton, East Waterford, Needmore, Locust Grove,
Barnes Gap, Willow Hill, Fannettsburg, Blacklog, Saluvia, Perulack
and Doylesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Pennsylvania.
&&
LAT...LON 4053 7775 4049 7754 4033 7762 4030 7767
4026 7766 3972 7792 3972 7838
TIME...MOT...LOC 1759Z 248DEG 32KT 4048 7763 3973 7820
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRSpecial weather statement, Aug 13, 1:17 PM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
217 PM EDT Fri Aug 13 2021
PAZ011-131845-
Cameron PA-
217 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of east central Cameron
County through 245 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hicks Run, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cameron, Stevenson Dam, Hicks Run and Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4148 7805 4148 7801 4147 7799 4137 7799
4134 7801 4133 7825 4140 7825 4141 7826
4141 7830 4150 7808
TIME...MOT...LOC 1817Z 258DEG 19KT 4140 7821
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EvanegoSpecial weather statement, Aug 13, 1:22 PM EST, 18 minutes before
Special Weather Statement
National Weather Service State College PA
222 PM EDT Fri Aug 13 2021
PAZ006-131900-
Potter PA-
222 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern Potter
County through 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coudersport, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coudersport and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4177 7780 4176 7812 4182 7814 4195 7790
TIME...MOT...LOC 1822Z 248DEG 17KT 4179 7806
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EvanegoSpecial weather statement, Aug 13, 1:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service State College PA
235 PM EDT Fri Aug 13 2021
PAZ012-131900-
Northern Clinton PA-
235 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern Clinton
County through 300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kettle Creek State Park, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Renovo, South Renovo, Hyner and Tamarack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4133 7764 4131 7793 4136 7796 4147 7775
TIME...MOT...LOC 1835Z 251DEG 16KT 4135 7789
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EvanegoNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977145, 977150, 977146, 977160, 977164, 977158, 977148, 977149, 977165, 977155, 977154, 977156, 977157, 977162, 977161, 977163.